Blizzard, Traverse
- When
- February 14, 10:53 PM CST to February 15, 10:00 AM CST
- Where
- Traverse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
A low pressure system moved quickly across South Dakota and rapidly deepened as it tracked into Minnesota and the Western Great Lakes region. An initial rain/snow mix on the morning of Tuesday, February 14th transitioned to all snow around 7pm.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A low pressure system moved quickly across South Dakota and rapidly deepened as it tracked into Minnesota and the Western Great Lakes region. An initial rain/snow mix on the morning of Tuesday, February 14th transitioned to all snow around 7pm. Snow proceeded to continue through the early morning hours of Wednesday, February 15, with accumulations topping out at 3 inches in Wheaton, 2.6 inches southeast of Artichoke Lake and 2 inches in Ortonville. The main impact of the system was the winds however. Peak winds gusts of 60 mph were measured 4 miles southeast of Ortonville, 59 mph was recorded 3 miles southwest of Graceville, and the Wheaton municipal airport observed a peak gust of 56 mph.
The combination of high winds and fresh snow resulted in blizzard conditions. The Department of Transportation advised no travel for both Big Stone and Traverse counties by 11pm February 14th, and it wasn't lifted until late in the morning on February 15th. The sheriff in Big Stone County responded to at least 6 stranded vehicles, while the sheriff in Wheaton responded to at least 4 stranded vehicles in Traverse County. Power was knocked out to over 700 customers across Big Stone County during the morning hours and wasn't restored until around noon on the 15th. A Verizon outage occurred on the morning of the 15th as well, which limited the ability of customers to contact power companies to register these outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 14, 9:18 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
918 PM CST Tue Feb 14 2023
.UPDATE...
Issued at 907 PM CST Tue Feb 14 2023
Forecast is generally in good shape for the overnight hours,
although a few questions linger. We've seen snow the past several
hours across the eastern CWA, with lowered visibility. Already
seeing road closures and no travel advised over parts of the east.
Also watching the second wave of energy to the west, now moving
into the western CWA. Snow has persisted there, with some
reduction in visibility as well. One question is determining just
how far east this area of snow continues and how impactful will it
be to visibility given the very strong winds currently in place.
Starting to see snow fill in across the James valley recently,
which the HRRR has been showing nicely the past several runs. Feel
headlines are good for the time being, but another question
revolves around how impactful any snow/blowing snow will be west
of Brown/Spink, which is largely dependent on the
longevity/persistence of the western wave of snow as it moves
east. If this turns out to wane in intensity over the next several
hours, perhaps headlines may not be needed over central SD up to
Brown/Spink counties. Will continue to monitor trends.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 309 PM CST Tue Feb 14 2023
The main challenge in the short term is the low/medium confidence in
overall snowfall totals due to ongoing model discrepancies. Starting
off synoptic-wise. ECMWF Ens/GEFS ensembles agree on the position
and intensity of the 500mb low which at 00Z Wednesday is over NE/IA
border and a trough/sfc low moving in from the west. These two
systems will merge pretty much over our CWA late this afternoon and
into this evening moistening up the layers, seen in Bufkit. By 06Z
this low will be centered over MN/WI border in which most of the
James River Valley and eastern CWA will be on the western/northwest
side of this low/baroclinic zone. By 12Z Wednesday, the closed low
opens up to a wave that will continue to push east. At 850mb, WAA
winds out of the southwest will then shift as the 850mb low will be
over much of the CWA by 00Z per deterministic models (which are in
agreement for this). We start getting steep pressure rises behind
the low starting around 00Z Wed (+1 to +5in a 3 hour period.) This,
along with CAA becoming dominant, steep pressure gradients behind
the low and high to our west, we really see these CAA winds ramps
up! The deterministic models indicate winds at 850mb increasing to
40-50+kts over western and central CWA by 00Z Wed. As this low moves
east/northeast, the stronger winds behind the low will also move
east over the James River valley and eastern CWA. The highest gusts
will be over the Prairie Coteau between 00-06Z Wednesday with
850mb/surface wind gust up to 50kts. Between 12-18Z Wednesday, the
strongest winds will continue to push east/northeast with winds over
the Coteau still 30-50kts at this time then decreasing. By Wednesday
evening, a high pressure system will move in from the west and
decreasing these winds.
With this setup, CAMs+HREF continue to show WAA precipitation in the
form of rain, and in pretty good agreement on timing, moving in from
the south affecting more of the eastern/southeastern CWA with
several RAP bufkit soundings suggesting this precip as temps remain
above freezing. Newer runs have kept this rain around a little
longer before we start seeing a mix. As temps drop tonight, precip
will switch to a rain/snow mix before changing all over into snow.
However a few soundings across central/south central SD do suggest
we could see a short window of time for some freezing drizzle to mix
in between ~00-02Z. CAMs show a switch over to all snow by 04Z or so
over the central and eastern CWA with snow exiting the area by ~12Z
Wednesday.
With the lighter snow expected in central and western CWA, QPF
totals are 0.10 of an inch or less with prob over 0.10 only around
10-30% in this area per EC. This overall trend is backed up pretty
well by both ECMWF/GEFS total precipitation through 12Z Wednesday.
However for the James River Vally to our eastern CWA, there is a
little bit of a difference. ECMWF has more QPF spread further west
(just near the Missouri River) where GEFS keeps it more over the
James River Valley and east. The heavier amounts of QPF do agree to
be more eastern and southeastern CWA with prob of over 0.50 of an
inch at 50-60% in this area per EC ens) but this time, GEFS wants to
take those higher QPF further west than EC. So overall QPF will
range to up to 0.68 over Deuel and surrounding counties to about
0.06 over Corson County and surrounding. The probability of snowfall
amount over 1 inch for both EC ens/GEFS show 10% or less, west of
the Missouri River. Prob of 3 inches or over really varies between
EC and GEFS. EC has brought the % down over the James River Valley
ranging from 10-30% and a little higher in the Prairie Coteau (up to
40%) However GEFS shows up to 60% for over 3 inches. Prob of 6
inches is only shows by GEFS over the Coteau with probs 10-20%. WPC
prob of 4 inches or more is 40% over the James River Valley and up
to 70% near Sisseton Hills and 6 inches or over 20-30%. This is why
there is such a large range in snowfall amounts. Bufkit soundings
show neg omega within the DGZ zone and starting out with lower snow
ratio with the rain/snow mix then they will increase as CAA becomes
more dominant behind the front per RAP soundings. Also, during the
precip, any earlier changeover to snow or vice versa will have an
effect on the total snowfall amounts as well as changes in path of
the low.
So the combination of snow and gusty winds will create blowing snow,
leading to low visibilities in and around the Coteau/Sisseton Hills,
thus the Blizzard Warning remains and goes into effect this evening.
Counties west of this have an advisory. We will need to watch these
areas closely during the snowfall and adjust headlines as needed and
if more snow falls over Brown/Spink county along with these winds,
they may need to be added in the blizzard warning due to blowing
snow as eastern Brown and Spink counties is showing higher snowfall
than western side of the counties. So confidence is 50/50, so left
it as a WW with blizzard conditions possible.
.LONG TERM...(Thursday through Tuesday)
Issued at 309 PM CST Tue Feb 14 2023
The main forecast challenge in the extended period will be
precipitation chances late in the period. An upper level trough will
be over the central part of the country to start the period, and
looks to exit the area Thursday night, with northwest flow setting
up on Friday. As another trough approaches and looks to skirt just
to the north, a more zonal flow develops Friday night and remains in
place through Sunday morning. A weak trough will track through
Sunday night, with another moving through on Tuesday.
At the surface, high pressure will be the dominant feature over the
region on Thursday, then gets pushed east by an approaching low
pressure system. The front associated with the low will track across
the CWA Friday afternoon/evening, with weak high pressure behind it
quickly getting pushed east Friday night/Saturday morning as another
low approaches. The low will track across South Dakota, putting the
best chance for precipitation with it north of the CWA on Sunday.
After this, there is quite a bit of discrepancy in the models with
the timing and track of a system moving through and possibly
bringing some precipitation to the area, and will stick with some
small POPs for Monday night and Tuesday for now.
High temperatures will range from around 10 degrees across west
central Minnesota, to the lower 30s across south central South
Dakota on Thursday, from the mid 20s across the Sisseton Hills
region to the lower 50s across south central South Dakota on Friday,
from the lower 30s northeast to the mid 40s southwest on Saturday
and Sunday, from the lower 20s northeast to the upper 30s southwest
on Monday, and from the mid teens northeast to the upper 20s
southwest on Tuesday. Overnight lows will range from the single
digits below zero east to the lower teens west Thursday night, from
the lower teens east to the lower 20s west Friday night, from the
mid teens east to the mid 20s west Saturday night, from the lower
teens east to the mid 20s southwest Sunday night, and from the
single digits below zero east to the mid teens southwest Monday
night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 530 PM CST Tue Feb 14 2023
Terminals KABR,KATY,KPIR,KMBG
Still seeing areas of FG in the KATY area with VSBY down to 1/4SM.
Expecting VSBY to improve a bit once the stronger northerly winds
kick in over the next couple hours. Otherwise, a mix of MVFR/IFR
CIGs will be across the region overnight as a storm system moves
through. Across KABR/KATY, expect -RASN/RASN to develop/expand
through the evening and become all -SN/SN by around 02Z. Areas of
BLSN through the night as well, especially in the KATY region.
Further west across KMBG/KPIR, expect areas of -SN/SN to move into
central SD later this evening with reductions in VSBY likely in
areas of more persistent snow and BLSN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 9 AM CST Wednesday for SDZ007-008-011-
019>023.
Winter Weather Advisory until 6 AM CST /5 AM MST/ Wednesday for
SDZ003>005-009-010-015>017-033>037-045-048-051.
Winter Weather Advisory until 9 AM CST Wednesday for SDZ006-018.
MN...Blizzard Warning until 9 AM CST Wednesday for MNZ039-046.
&&
UPDATE...TMT
SHORT TERM...MMM
LONG TERM...Parkin
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 305 AM CST Tue Feb 14 2023 MNZ039-046-SDZ007-008-011-019>023-150915- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 305 AM CST Tue Feb 14 2023 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Blizzard conditions are possible tonight across the region. Strong winds gusting to 55 mph and falling snow will lead to near zero visibility at times. Several inches or more of snow accumulation is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Blowing snow will linger into Wednesday morning before tapering off by mid morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>006-009-010-015>018-033>037-045-048-051-150915- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 305 AM CST Tue Feb 14 2023 /205 AM MST Tue Feb 14 2023/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Light snow and gusty winds could lead to areas of blowing snow this evening. Snowfall amounts up to 2 inches look possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM NON-TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
02/14/2023 M63 MPH DEWEY SD MESONET
MESONET STATION 204 RIDGEVIEW (SDDOT).
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM NON-TSTM WND GST 13 N VIVIAN 44.12N 100.30W
02/14/2023 M58 MPH LYMAN SD MESONET
MESONET STATION RFPS2 VIVIAN 13 N.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND GST 10 W LONG LAKE 45.88N 99.41W
02/14/2023 M58 MPH MCPHERSON SD MESONET
MESONET STATION LLKS2 EUREKA 13 ENE.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM NON-TSTM WND GST ABERDEEN REGIONAL AIRPO 45.45N 98.42W
02/14/2023 M58 MPH BROWN SD ASOS
ASOS STATION KABR ABERDEEN RGNL AP.
&&
TMTThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076508, 1076507.